MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 8801069
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient underwent a three (3) level extreme lateral interbody fusion procedure with posterior fixation from l2 to l5.During the procedure, a kirschner wire (k-wire) was inserted into l2 and the pedicle screw was inserted over the wire.Subsequently, the k-wire was attempted to be removed when it was noted to be caught on the tip of the pedicle screw.During several attempts to remove the k-wire, the distal tip fractured within the vertebral body and was unable to be removed.As a result, the tip was retained in the patient.No further patient impact was reported.No additional information was provided.
 
Additional Manufacturer Narrative
The reported event was confirmed by review of photographs of the fractured device and intra-operative radiographs showing the fractured portion of the k-wire within the l2 vertebral body.No device was returned to nuvasive qa for evaluation.A review of the device history record was performed and no discrepancies were found.Information from the representative in the procedure noted that the distal tip of the k-wire had bent during initial insertion, likely contributing to interference with the tip of the pedicle screw in-situ and causing the device to fracture.There are multiple factors that may have caused the device to bend during insertion including hard/sclerotic bone quality, excessive force, and off-axis force and/or improper technique.Information regarding the patient's bone quality and/or technique used was not provided for review.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Use lateral fluoroscopy to properly manage the k-wire during pedicle preparation to ensure proper placement and avoid anterior advancement of the k-wire." ".Pre-operative warnings: care should be used in the handling and storage of the precept and precept mas plif implants.Implants and instruments should be protected during storage and from corrosive environments.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Packaging: packages for each of the components should be intact upon receipt.Devices should be carefully examined for completeness, and for lack of damage, prior to use.Damaged packages or products should not be used, and should be returned to nuvasive.The instruments and implants of the system may be supplied as either sterile or non-sterile.Instruments provided non-sterile can be single-use or reusable.Discard single-use instruments after use." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
NUVASIVE PRECEPT SPINAL SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key18031708
Report Number2031966-2023-00244
Device Sequence Number12280585
Product Code LXH
UDI-Device Identifier00887517346964
UDI-Public887517346964
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801069
Device Catalogue NumberN/A
Device Lot NumberOB1065
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2023
Initial Report FDA Received Date10/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RELINE PEDICLE SCREW
Patient Age71 YR
Patient SexMale